North Dakota, 2024Extreme Cold in North Dakota, December 11, 2024
December 11, 2024 · NWS FGF · 1 event in 1 county or zone
Wind chills fell into the 40s below zero on the 11th and 12th of December in response to a strong Arctic high settling in over the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wind chills fell into the 40s below zero on the 11th and 12th of December in response to a strong Arctic high settling in over the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 11, 6:18 AM CST, 1 hour 27 minutes earlier. Its key messages:
- Very cold conditions will remain in place through Friday morning, including hazardous wind chills between -30F and -40F, mainly north of the US Highway 2 corridor.
Area forecast discussion, Dec 11, 6:18 AM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
618 AM CST Wed Dec 11 2024
.KEY MESSAGES...
- Very cold conditions will remain in place through Friday
morning, including hazardous wind chills between -30F and
-40F, mainly north of the US Highway 2 corridor.
&&
.UPDATE...
Issued at 611 AM CST Wed Dec 11 2024
Patchy blowing and drifting snow as well as suspended ice
crystals/light flurries linger within the Red River Valley
early this morning. Ultimately, no impacts are expected from
this to travel with visibility over 1 mile.
Hazardous cold remains in place as expected.
Previous thoughts in forecast discussion remain valid.
&&
.DISCUSSION...
Issued at 345 AM CST Wed Dec 11 2024
...Synopsis...
A polar low is viewable on water vapor imagery (particularly its
potential vorticity anomaly on Air Mass RGB), generally
centered on the MB/ON border. This is driving arctic air into
the region, with below zero temperatures quickly enveloping the
area behind last night's arctic cold frontal passage. There are
still some scattered snow showers and resultant blowing snow
within locally higher winds around 25 mph in the southern Red
River Valley, of which resulted in periodic significant
reductions in visibility early this morning. Overnight nighttime
visible satellite imagery (via VIIRS Day Night Band) revealed
nice signatures of HCRs housing some of these snow showers,
migrating southward. These have been tied nicely to strong cold
air advection as analyzed by guidance, with guidance suggesting
this bubble of strong cold air advection moving out of our area
into central MN by sunrise. Thus, potential impacts from
lingering snow showers and blowing snow reducing visibility is
not anticipated for the morning commute.
However, the combination of breezy winds and temperatures
falling into the teens below zero are resulting in hazardous
wind chills this morning, as confirmed by surface observations.
Similarly cold conditions will linger through today, lasting
into Friday morning. More details on hazardous cold can be found
below.
Ensemble guidance continues to propagate the polar low east into
the western Great Lakes region Thursday into Friday with
increasing heights aloft building into the Northern Plains,
rebounding temperatures in our area back toward seasonal
averages to perhaps above average by the end of the weekend.
There may be one or two periods of gusty winds and light wintry
precipitation as this occurs this weekend, although potential
for impacts from this remains low (around 10%) from wintry
precipitation and/or blowing snow.
Around Saturday, ensemble guidances does show a progressive
system moving out of the Central Plains into the Upper Midwest.
Currently, the vast majority of guidance keeps precipitation
associated with this system south of our area. But it wouldn't
be out of the question if some of its northern reaches of
precipitation (likely to be snow) extends into some counties in
west-central MN.
Getting into next week, ensemble guidance continues to suggest a
generally zonal flow regime, with progressive waves moving
through the Plains from west to east. One wave in particular
suggested by ensembles potentially moves through the Northern or
Central Plains into the Upper Midwest somewhere between Monday
and Wednesday. This has potential to bring a wide swath of
wintry precipitation. However ensembles vary on strength,
timing, and location of forcing from this wave, along with
possible synoptic shortwave interactions. These lower confidence
in things like precipitation amounts, types, and location, of
which lowers confidence in potential impacts. Should the system
move in more consolidated and stronger, accumulating snow and
potentially wintry mix is possible, whereas a weaker and/or
disorganized wave still brings wintry precipitation, just lower
in overall amounts at unknown locations.
...Hazardous cold through early Friday...
Arctic air already entrenching itself over our area will lead
to high confidence in subzero temperatures over much of our area
for the next couple of days, into Friday morning. Breezy winds
today will continue hazardous wind chill values between -30F and
-40F mainly north of the US Highway 2 corridor. There remains
some question on how far south reaching these hazardous wind
chill values get (potentially stretching south of Highway 2 in
northwest/west-central MN), as well as whether or not they
linger throughout the daytime today. There is around a 60%
chance hazardous wind chills linger throughout the day today.
Should they do so, an extension of the current Cold Weather
Advisory would be needed.
Winds calm tonight into Thursday morning, along with clearing
skies as arctic high pressure nestles into the region. Given
temperatures aloft into the 20 to 30 below zero area, air
temperatures should follow suit in locations that hold
established snowpack. This is thought to be generally north of
the US Highway 2 corridor, however could extend further south
than this based on yesterday's light snowfall. Hoping to get a
glimpse of the current snowpack via satellite with at least
pockets of clear skies this afternoon. This should increase
confidence in how cold temperatures get, and particularly where
coldest conditions develop. An additional Cold Weather Advisory
may be needed tonight despite calm winds, and generally driven
by air temperatures nearing the -30F threshold alone (60%
chance).
Arctic air mass starts to modify (aka warm as influenced by our
region), although the degree of modification remains in
question, particularly by Thursday. Should a lack of snowpack
exist, temperatures may start to rebound by Thursday, with an
established snowpack lessening this chance of occuring. This
again may necessitate continued cold weather headlines for
Thursday/early Friday (40% chance).
&&
.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 611 AM CST Wed Dec 11 2024
VFR conditions with abundant sunshine are forecast throughout
the TAF period. There is a 30% chance pockets of MVFR CIGs
pass over the area, potentially impacting TAF sites for brief
(1-2 hour) periods.
Light blowing/drifting snow with suspended ice crystals will
continue today as winds in the 10-15kt range linger across the
region amid a very cold, arctic air mass now entrenched over the
region. Winds will calm tonight after 03Z.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Cold Weather Advisory until noon CST today for NDZ006>008-015-
016-026-027-029-030-054.
MN...Cold Weather Advisory until noon CST today for MNZ001-002-004-
005-007>009-013>016-022-023.
&&
UPDATE...CJ
DISCUSSION...CJ
AVIATION...CJ/JRHazardous weather outlook, Dec 11, 5:54 AM CST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
554 AM CST Wed Dec 11 2024
MNZ001-002-004>009-013>017-022-023-NDZ006>008-014>016-024-026>030-
054-121200-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Western Walsh-
554 AM CST Wed Dec 11 2024
This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.
.DAY ONE...Today and Tonight
Very cold conditions will remain in place through tonight,
including hazardous wind chills between minus 25 and minus 40.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Hazardous wind chills in the minus 25 to minus 40 degree range
Thursday morning.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.
MNZ003-024-027>032-040-NDZ038-039-049-052-053-121200-
Clay-Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Wadena-Grant-Barnes-Cass-Ransom-Sargent-Richland-
554 AM CST Wed Dec 11 2024
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Wind chills will be in the minus 10 to minus 25 degree range
through tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Wind chills of minus 15 to minus 25 degrees Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.
In the hours before
Special weather statement, Dec 11, 2:02 AM CST, 5 hours 43 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
202 AM CST Wed Dec 11 2024
MNZ029-030-040-111015-
Wilkin-West Otter Tail-Grant-
Including the cities of Breckenridge, Lawndale, Fergus Falls,
Elbow Lake, Hoffman, Ashby, Erdahl, Herman, and Barrett
202 AM CST Wed Dec 11 2024
...BRIEF WHITEOUT CONDITIONS WILL AFFECT THE SOUTHERN RED RIVER
VALLEY IN MINNESOTA TONIGHT...
Brief periods of heavy snow and blowing snow will affect
the far southern Red River Valley in Minnesota tonight. These
conditions are associated with areas of blowing snow and scattered
heavy snow showers moving across the region. Persons and vehicles
across this area can expect conditions to suddenly deteriorate to
extremely poor visibility for brief periods of time. These
conditions will continue through 4 AM.
Rapid changes in visibility and difficult travel conditions may
lead to accidents. If you are traveling in these conditions,
reduce your speed and turn on headlights. Don't slam on brakes.
Very cold conditions are also developing. Consider having a winter
storm survival kit in your car including warm blankets.
Extreme Cold/Wind Chill, Cavalier
- When
- December 11, 7:45 AM CST to 10:15 AM CST
- Where
- Cavalier forecast zone
- Reported by
- AWOS
- Coordinates
- 48.772, -98.465 (the zone’s center; the record gives no point)
AWOS station KD55 Langdon AP ND measured a wind chill of -45F.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and High Wind in Virginia, December 11, 2024$15,000 · 50 kt wind · 5 events
- Winter Storm in Michigan, December 11 to 13, 202413 events
- High Wind in Maine, December 11 to 12, 202458 kt wind · 11 events
- Lake-Effect Snow in New York, December 11 to 13, 20249 events
- Lake-Effect Snow in Pennsylvania, December 11 to 12, 20241 injured · 1 event
- Blizzard and Heavy Snow in Alaska, December 11 to 13, 20249 events
- Heavy Snow and Winter Weather in Tennessee, December 11, 20248 events
- High Wind in New York, December 11, 202452 kt wind · 5 events
- High Wind in Massachusetts, December 11, 2024$5,000 · 50 kt wind · 5 events
- Dense Fog in California, December 11, 20243 events
- Marine High Wind in North Atlantic Coastal Waters, December 11, 202454 kt wind · 3 events
- Extreme Cold in Minnesota, December 11 to 12, 20243 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1229846.